Connect
MJA
MJA

Thalidomide and cancer

William McBride
Med J Aust 2002; 177 (4): 278.
Published online: 19 August 2002

To the Editor: Thalidomide (N-α-phthalimidoglutarimide) was first marketed as a sedative-hypnotic in 1957. It was withdrawn from the market in 1961 as it was found to cause congenital malformations.1 Infant mortality statistics in Germany for the years 1959 to 1963 show that about 40% of thalidomide-affected babies died in the neonatal period.2 The main causes of death were atresia of the bowel, renal dysgenesis and heart malformations.

  • William McBride


Correspondence: 

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.